Texas, 2009

Flooding in Texas, November 1 to 17, 2009

November 1 to 17, 2009 · NWS LCH · 2 events in 2 counties and zones

Extensive heavy rainfall across much of eastern Texas and Louisiana during the month of October 2009 led to considerable runoff flowing into the Sabine River basin well into November 2009. Due to this heavy rainfall, the Sabine River Authority was forced to release water from a swollen Toledo Bend Reservoir at the end of October 2009, and the Sabine River began the month of November 2009 already…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Extensive heavy rainfall across much of eastern Texas and Louisiana during the month of October 2009 led to considerable runoff flowing into the Sabine River basin well into November 2009. Due to this heavy rainfall, the Sabine River Authority was forced to release water from a swollen Toledo Bend Reservoir at the end of October 2009, and the Sabine River began the month of November 2009 already above flood stage along its entire length south of Toledo bend Dam. These extra water flows from Toledo Bend Reservoir combined with runoff flowing into the Sabine River south of the dam to create the worst flooding along the Sabine River since March 2001. Newton and Orange counties both declared states of emergency due to the extensive river flooding, with many homes and subdivisions cut off from surrounding areas and several roadways damaged. Despite the extensive flooding, only a few homes were reportedly flooded due to efforts by the counties to purchase and remove residences from the Sabine River floodplain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Oct 31, 8:04 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Oct 31, 8:04 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
904 PM CDT SAT OCT 31 2009

.UPDATE...
CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPS TO FALL
INTO THE 40S AROUND SUNRISE. CURRENT FORECAST IS ON
TRACK HAVE NO PLANS TO UPDATE FORECASTS AT THIS TIME..

&&

.PREV DISCUSSION... /ISSUED 719 PM CDT SAT OCT 31 2009/

AVIATION...
VFR CONDITIONS CONTINUE THROUGH THE OVERNIGHT HOURS.

PREV DISCUSSION... /ISSUED 300 PM CDT SAT OCT 31 2009/

DISCUSSION...STORM SYSTEM THAT MOVED THROUGH THE AREA YESTERDAY
CONTINUES TO EXIT STAGE RIGHT. IN ITS WAKE HIGH PRESSURE AND MUCH
DRIER CONDITIONS EXIST. WE WILL CONTINUE TO SEE THESE NICE FALL
CONDITIONS THROUGH AT LEAST MID WEEK. WE EXPECT TO SEE A RE-
ENFORCING SHOT OF COOLER DRY AIR WORK INTO THE AREA ON MONDAY AND
TUESDAY. DID TREND SLIGHTLY BELOW GUIDANCE FOR TEMPERATURES FOR
THE NEXT SEVERAL DAYS.

WITH A ZONAL PATTERN DEVELOPING OVER MUCH OF THE U.S. WILL SEE A
RATHER QUITE WEEK FOR A CHANGE. WILL START TO SEE LOW LEVEL
MOISTURE BEGIN TO INCREASE FRIDAY THURSDAY AND FRIDAY WITH A
MODERATING TREND...HOWEVER NOT READY OR SEE ANY REASON TO
INTRODUCE POPS AT THIS POINT.

OVERALL PATTERN LOOKS DRY THROUGH NEXT 10 DAYS WHICH IS SOME GOOD
NEWS FOR THE RIVER SYSTEMS.

MARINE...MODERATE OFFSHORE FLOW WILL CONTINUE FOR THE NEXT
SEVERAL DAYS. WILL SEE PERIODS OF INCREASED WINDS AT TIMES DURING
THE NEXT 5 DAYS THAT MAY BORDERLINE SMALL CRAFT ADVISORY.

HYDROLOGY...GOOD NEWS IT IS GOING TO BE DRY FOR AN EXTENDED
PERIOD. BAD NEWS...TOO MUCH WATER IS ALREADY IN THE MAJOR RIVER
SYSTEMS AND FLOODING WILL CONTINUE TO DEVELOP. MINOR FLOODING IS
OCCURRING OR FORECAST ON THE VERMILION...MERMENTAU AND CALCASIEU
RIVER SYSTEMS. THE HEAVY RAINS UPSTREAM OF TOLEDO BEND HAVE
REQUIRED ADDITIONAL RELEASES AND THIS COMBINED WITH THE RAINS THAT
HAVE RECENTLY OCCURRED...MODERATE TO MAJOR FLOODING IS EXPECTED IN
THE LOWER SABINE BASIN. BAYOU ANACOCO IS SHOULD CREST THIS EVENING
NEAR MODERATE FLOOD STAGE DUE TO THE RAINFALL RUNOFF THAT OCCURRED
THE PAST 48 HOURS.

ON THE MAIN-STEM ADDITIONAL GATE OPENINGS COMBINED WITH THE RUNOFF
OF HEAVY RAINS THIS PAST WEEK WILL NOW BRING BURKEVILLE TO FLOOD
STAGE TOMORROW OR MONDAY. AREAS DOWNSTREAM FROM BON WEIR TO
DEWEYVILLE SHOULD BEGIN TO PREPARE FOR THE POSSIBILITY OF MAJOR
FLOODING.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  47  72  49  72  51 /   0   0   0   0   0
KBPT  49  72  51  73  52 /   0   0   0   0   0
KAEX  45  71  46  72  49 /   0   0   0   0   0
KLFT  46  70  48  71  50 /   0   0   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 31, 4:35 PM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
535 PM CDT SAT OCT 31 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-012245-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
535 PM CDT SAT OCT 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

RIVER FLOODING CONTINUES ON THE SABINE RIVER AT:

 BURKEVILLE...MINOR FLOODING
 BON WEIR...MAJOR FLOODING
 DEWEYVILLE...MODERATE FLOODING

RIVER FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN LOUISIANA.

 BUNDICK CREEK AT BUNDICK LAKE ...MINOR FLOODING
 RED RIVER NEAR ALEXANDRIA...MINOR FLOODING
 CALCASIEU RIVER NEAR GLENMORA...MINOR FLOODING
 MERMENTAU RIVER NEAR MERMENTAU...MINOR FLOODING
 VERMILION RIVER AT LAFAYETTE...SURREY STREET GAGE...MINOR FLOODING
 CALCASIEU RIVER NEAR OBERLIN...MINOR FLOODING
 CALCASIEU RIVER AT OLD TOWN BAY...MINOR FLOODING
 CALCASIEU RIVER NEAR SALT WATER BARRIER...MINOR FLOODING

PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR FURTHER
INFORMATION.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

K. KUYPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Newton

When
November 1, 12:00 AM CST to November 17, 12:00 AM CST
Where
Newton County, 10.56 mi ENE of Mayflower to 7.13 mi SE of Burkeville
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
31.155, -93.554

Between November 3 and November 17, significant river flooding affected dozens of residences along the Sabine River in eastern Newton County. Although only a few homes were reportedly flooded, many residences were completely surrounded by flood waters and cut off from outside areas. Some of the worst flooding occurred in and near Deweyville in southeastern Newton County, especially the River Oaks and Indian Lakes subdivisions. A temporary earthen levee was constructed on the eastern side of Deweyville to protect the town from flooding. All schools in Deweyville were closed for two weeks due to the flooding. Numerous roads throughout eastern Newton County were underwater for several weeks and received significant damage.

Flood, Orange

When
November 3, 12:00 AM CST to November 17, 12:00 AM CST
Where
Orange County, 1.22 mi WNW of Kinard Estates to 1.16 mi NNE of Mulford
Cause
Heavy Rain
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.124, -93.740

River flooding along the Sabine River for the first three weeks of November 2009 caused significant damage to roadways in eastern Orange County. No homes were reportedly flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203200, 203201.